Wyoming, 2018

Flood in Wyoming, May 27, 2018

May 27, 2018 · NWS RIW · 1 event in 1 county or zone

A combination of rain and snow melt produced minor flooding around Medicine Lodge Creek as the creek rose to flood stage. Flooding remained in low lying areas and caused no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of rain and snow melt produced minor flooding around Medicine Lodge Creek as the creek rose to flood stage. Flooding remained in low lying areas and caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 26, 10:11 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, May 26, 10:11 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1111 PM MDT Sat May 26 2018

.SHORT TERM...This evening through Tuesday
Issued at 141 PM MDT Sat May 26 2018

A weak high pressure ridge with southwest flow aloft over the area
will limit moisture and instability supporting isolated to widely
scattered showers and thunderstorms mainly over the mountains this
evening.  As a Pacific low pressure trough over the western Great
Basin shifts slowly east, moisture and instability will increase in
the southwest flow bringing a significant increase in showers and
thunderstorms on Sunday.  Temperatures will begin to cool tonight
and more on Sunday. The warm temperatures and breezy conditions
tonight will accelerate snow melt runoff with most rivers and
streams expected to rise to near bankfull with some flooding. Please
check on local flood products in your area. Sunday and Monday
significant rainfall of 1 to 2 inches will be possible adding to
flooding concerns. Showers and isolated thunderstorms will decrease
in overall coverage on Tuesday with warming temperatures.

.LONG TERM...Tuesday night through Saturday
Issued at 141 PM MDT Sat May 26 2018

A few lingering showers from the exiting system Tuesday night
followed by a weak ridge Wednesday. Wednesday should be warm and dry
for the most part, then we repeat the setup from the previous
system Thursday. Split trough/upper low riding over the Great
Plains ridge Thursday bringing more showers and storms to the west
and north. Most activity will be in the afternoon and evening of
Thursday and Friday followed by another weak ridge on Saturday.
One area that looks to be mostly spared from this system is
Southeast Sweetwater County. This area looks to get strong winds,
low RH and little if any precip on Thursday/Friday which could
lead to fire weather concerns down the road.

&&

.AVIATION...For the 06Z TAFS through 06Z Monday
Issued at 1045 PM MDT Sat May 26 2018

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Isolated showers will occur overnight into Sunday morning.
Scattered showers and thunderstorms will develop over the west
around 18Z and continue through 06Z Monday. Wind gusts to 35 knots
and small hail will be likely with stronger storms. Mountains will
be obscured at times. Expect VFR conditions at the terminal sites,
but MVFR conditions will occur in thunderstorms.

East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL

Isolated showers will occur overnight into Sunday morning. Scattered
showers and thunderstorms will develop over the region around 18Z
and continue through 06Z Monday. Wind gusts to 35 knots and hail
will be likely with stronger storms. Mountains will be obscured at
times. Expect VFR conditions at the terminal sites, but MVFR
conditions will occur in thunderstorms.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 141 PM MDT Sat May 26 2018

A weak high pressure ridge with southwest flow aloft over the area
will limit moisture and instability supporting isolated to widely
scattered showers and thunderstorms mainly over the mountains this
evening.  As a Pacific low pressure trough over the western Great
Basin shifts slowly east, moisture and instability will increase in
the southwest flow bringing a significant increase in showers and
thunderstorms on Sunday.  Temperatures will begin to cool tonight
and more on Sunday. The warm temperatures and breezy conditions
tonight will accelerate snow melt runoff with most rivers and
streams expected to rise to near bankfull with some flooding. Please
check on local flood products in your area. Sunday and Monday
significant rainfall of 1 to 2 inches will be possible adding to
flooding concerns. Showers and isolated thunderstorms will decrease
in overall coverage on Tuesday with warming temperatures.  Mixing
heights in the afternoons should be high enough for good smoke
dispersal except in areas with heavier precipitation.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Sunday morning through Monday afternoon for
WYZ002>004-006-008-009-012-015>017.

&&

SHORT TERM...Baker
LONG TERM...Hulme
AVIATION...AR
FIRE WEATHER...Baker
Hazardous weather outlook, May 26, 2:07 AM MST, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
307 AM MDT Sat May 26 2018

WYZ001>020-022>030-271100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
307 AM MDT Sat May 26 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered afternoon and evening thunderstorms mainly in
western Wyoming. Isolated storms may be strong to severe across
Grand Teton and Yellowstone National Park.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday...Scattered showers and thunderstorms developing
over most of the area. Locally heavy rain may elevate the flood
threat along rivers and creeks already running high from snowmelt.
Isolated strong to severe thunderstorms are possible on Sunday in
central Wyoming, especially Johnson County.

Tuesday...Isolated to scattered showers and thunderstorms across
the area.

Wednesday through Friday...Isolated to scattered showers and
thunderstorms mainly in the north and west.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

In the hours before

Special weather statement, May 26, 10:33 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
1133 PM MDT Sat May 26 2018

WYZ009>011-270730-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-
Including the cities of Buffalo and Kaycee
1133 PM MDT Sat May 26 2018

Thunderstorms will move from south to north across Johnson county
through 130 AM. Some storms will have brief heavy rain, small
hail and wind gusts around 30 mph. Frequent lightning will also
occur with the stronger storms. Take safe shelter indoors when
storms approach your location.

AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Big Horn

When
May 27, 12:00 AM MST to 9:00 AM MST
Where
Big Horn County, 4.46 mi NE of Hyattville to 4.49 mi NE of Hyattville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.298, -107.540

The Medicine Lodge Creek rose to flood stage briefly on the morning of May 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749614.